Implications of Sensorineural Hearing Loss With Hydrocodone/Acetaminophen Abuse
Novac, A., Iosif, A.M., Groysman, R., & Bota, R.G.
The Primary Care Companion For CNS Disorders, 2015
Sensorineural hearing loss is an infrequently recognized side effect of pain medication abuse. Chronic pain patients treated with opiates develop different degrees of tolerance to pain medications. In many cases, the tolerance becomes the gateway to a variety of cycles of overuse and unmasking of significant psychiatric morbidity and mortality. An individualized approach utilizing combined treatment modalities (including nonopiate pharmaceuticals) is expected to become the norm. Patients can now be provided with multidisciplinary care that addresses an individual’s psychiatric, social, and medical needs, which requires close cooperation between physicians of varying specialties. This report describes a patient who experienced hearing loss from hydrocodone/acetaminophen abuse.